Statin drugs are associated with adverse mental effects. - GreenMedInfo Summary
[Statins--the pattern of adverse effects with empahsis on mental reactions. Data from a national and an international database].
Tidsskr Nor Laegeforen. 1997 Sep 20 ;117(22):3210-3. PMID: 9411859
Medisinsk avdeling, Statens legemiddelkontroll, Oslo.
We report on adverse drug reactions to statins recorded internationally and in Norway. The use of HMG-CoA reductase inhibitors (statins) has increased with a factor of 30 in Norway over the period 1989-96. Recently published clinical trials conclude that statins are safe; adverse drug reactions being infrequent and non-serious. The reactions observed are mostly increased hepatic enzymes and myopathy. Data from the Norwegian spontaneous reporting system, and from WHO's international database covering the period of 1988-95, includes reports of adverse drug reactions relating to other organ systems, such as the nervous system, the gastrointestinal tract, skin and cardiovascular organs. Psychiatric disorders represent 15% of the reactions to statins in the Norwegian database. Reactions include aggression, nervousness, depression, anxiety, sleeping disorders and impotence. The pharmacological mechanisms are not elucidated, but may be an effect of falling serum cholesterol.